herald

Wednesday 13 December 2017

Sleeping pills increase death risk four-fold

SOME sleeping pills may increase the risk of death more than four-fold, according to new research.

The higher the dose, the greater the risk of dying, while people on higher doses also had an increased risk of cancer, experts found.

A range of drugs was analysed for a study of more than 10,500 people taking sleeping pills. They included drugs used in Ireland such as benzodiazepines (including temazepam and diazepam), non-benzodiazepines (including zolpidem, zopiclone and zaleplon), barbiturates and sedative antihistamines.

Around a third of people in are thought to have bouts of insomnia, which can become a debilitating problem for some.

Insomnia tends to be more common in women and is more likely to affect people as they get older.

The new research, from experts at the Jackson Hole Centre for Preventive Medicine, in California, found that people prescribed sleeping pills were 4.6 times more likely to die during a 2.5-year period compared to those not on the drugs.

Those taking the lowest doses -- four to 18 pills a year -- had a 3.6 times higher risk of dying compared to non-users, something the researchers said was their "most striking" finding.

But the higher the dose, the greater the risk -- with those taking 18 to 132 pills a year having a 4.4 times higher risk of dying, and people on more than 132 pills a year having a 5.3 times higher chance of death.

The group of people taking the highest doses each year accounted for 93pc of all prescriptions in the study. This group were also 35pc more likely to develop a major cancer.

Temazepam

For the individual drug zolpidem, the risk of death was 5.7 times higher and 6.6 times higher for temazepam. The effects were greatest among the 18 to 55-year-old age group.

Nina Barnett, from the Royal Pharmaceutical Society, in Britain, said: "The association between mortality and sedation is not new, however it does not mean the deaths were caused by the medicine.

"If you are concerned about your medicines, discuss this with your pharmacist or doctor."

hnews@herald.ie

Promoted articles

Entertainment News